Study urges changes to acetaminophen labels, more patient information to avoid liver injury riskNov 1, 2012
Acetaminophen use is the leading cause of liver failure in the U.S. and other western countries.
While most people believe that using acetaminophen as a treatment for minor aches and pains, inflammation, and fever can be done without many risks to their health, this misconception may be leading to a serious public health risk. This and other serious statements on the risks of acetaminophen overdose are being presented to attendees at the Liver Meeting hosted by the American Assoc. for the Study of Liver Diseases in Boston, Mass., this week.
According to a release from the seminar held earlier this week, Dr. Marina Serper of The Health Literacy and Learning Program at Northwestern University shared the results of a recent study which found that about one-fourth of the prescriptions written for drugs containing acetaminophen or for acetaminophen itself came with no warnings about the potential hazards associated with the drug from the prescribing doctor.
Further, just about 27 percent of people examined for the study were aware that the prescription drug they were taking contained acetaminophen. This led to 10 percent of people performing a double-dip of acetaminophen, taking two doses of the pain killer inadvertently because they did not know one of the drugs contained the common painkiller.
Acetaminophen overdose can lead to severe liver injuries, including acute liver failure. The drug is one of the most commonly taken drugs in the U.S. and is often done so without much care or knowledge of the risk of side effects it poses, specifically the risk of causing severe liver injuries.
Serper said, "When prescribing an acetaminophen-containing medication, healthcare providers should clearly state the active ingredients in the medication. Providers should explain what constitutes the daily maximum dose of this medication and how it may or may not be combined with other common over the counter acetaminophen preparations."
The study believes that uniformity in labeling will also help alleviate some of the confusion that may be leading to acetaminophen overdose. Examining the labels on drugs, researchers for the study found that inconsistent label styles and procedures did not make it clear that acetaminophen was a part of many of the drugs examined for the report. Shifting from one measurement of a dosage to another - even changing from milligrams to grams - contributed to the confusion, as did inconsistent abbreviations used for acetaminophen.
In many cases, the second "dip" of acetaminophen came in the form of an over-the-counter drug containing it, like Tylenol, the leading seller among acetaminophen drugs.